Wisconsin, 2011Lightning Strike in Wisconsin, July 22, 2011
July 22, 2011 · NWS MKX · 1 event in 1 county or zone
A complex of thunderstorms moved from west to east across southern Wisconsin, associated with a short wave passing through the western Great Lakes region. Lightning from one of the thunderstorms struck a home in Beloit, in Rock County, sparking a fire that caused $25,000 in damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms moved from west to east across southern Wisconsin, associated with a short wave passing through the western Great Lakes region. Lightning from one of the thunderstorms struck a home in Beloit, in Rock County, sparking a fire that caused $25,000 in damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 22, 2:19 AM CST, 41 minutes earlier.
Area forecast discussion, Jul 22, 2:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
319 AM CDT FRI JUL 22 2011
.VERY SHORT TERM...
TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.
INCREASING CONVECTIVE ACTIVITY ACROSS EASTERN IOWA IN A ZONE OF
MODERATE TO STRONG MOISTURE FLUX CONVERGENCE AS LOW LEVEL JET BRINGS
HIGHER MOISTURE BACK INTO THE AREA. A LITTLE SURPRISING HOW TALL
THESE STORMS HAVE BEEN GETTING OUT THERE...DESPITE THE LACK OF GOOD
CAPE. SFC CAPE IS NIL...THUS MOST OF THIS IS STILL QUITE ELEVATED.
SHEAR VALUES ARE VERY LOW...SO AT THIS POINT THINGS LOOK LIKE THEY
WILL REMAIN SUB-SEVERE WITH THIS FIRST MORNING ROUND. THIS ACTIVITY
HELPED ALONG BY A WEAK H5 SHORT WAVE AND RIGHT REAR ENTRANCE REGION
OF THE UPPER JET SUPPLYING THE NECESSARY FORCING FOR DEEP UVV. AS
THIS MOVES EAST BY LATE MORNING...EXPECT A LULL IN THE CONVECTION
FOR THIS AFTERNOON AND EVENING. THEN MORE ACTIVITY AFTER
MIDNIGHT...WHEN ANOTHER ROUND OF CONVECTION IS EXPECTED. THIS TOO
WILL HAVE AN H5 SHORT WAVE AND INFLUENCE FROM THE UPPER JET. THE LLV
JET IS WEAK THIS AFTERNOON AND EVENING...BUT BECOMES A LITTLE MORE
FAVORABLE AFTER MIDNIGHT. IN ADDITION...WE START TO SEE DEEP SHEAR
VALUES ON THE ORDER OF 30 TO 40 KNOTS. THIS SHOULD BE OUR BEST
CHANCE FOR SEEING ANY SEVERE WEATHER. TEMPS TODAY KEPT A NOTCH
BELOW THE HOT LOOKING GUIDANCE DUE TO THE ABUNDANT CLOUDS EXPECTED.
WILL HAVE TO KEEP AN EYE ON CLEARING THE AFTERNOON. IF THIS OCCURS
QUICKLY...WE COULD SEE TEMPS JUMP. IN ADDITION...DEWPOINTS WILL BE
CLIMBING BACK INTO THE LOWER 70S...ESPECIALLY WEST OF MADISON.
.SHORT TERM...
SATURDAY THROUGH SATURDAY NIGHT...FORECAST CONFIDENCE MEDIUM.
THE 850MB BAROCLINIC ZONE WILL SLOWLY LIFT NORTHWARD ACROSS SOUTHERN
WI AS SFC LOW PRESSURE DEVELOPS IN THE NORTHERN PLAINS AND
APPROACHES WI. SHORTWAVE CROSSING THE DAKOTAS AND MANITOBA...ALONG
WITH THE RIGHT ENTRANCE REGION OF THE UPPER JET...WILL SUPPORT THE
WEAK SFC LOW. THIS WARM FRONT WILL BE THE FOCUS FOR THUNDERSTORM
COMPLEXES. MODEL SNDGS SHOW CAPE VALUES INCREASING DURING THE DAY TO
VALUES OVER 2000 J/KG...BUT SHEAR PROFILE IS VERY WEAK.
DESPITE ALL OF THESE PARAMETERS COMING TOGETHER OVER SOUTHERN AND
CENTRAL WI ON SAT AND SAT NIGHT...THERE IS STILL UNCERTAINTY ABOUT
WHAT TYPE OF STORMS WILL DEVELOP...WHERE THEY WILL BE...AND WHEN
THEY WILL CROSS THE AREA. THEREFORE...KEPT HIGH-END CHANCE OF
TSTORMS OVER 12-HR PERIODS. NOT EXPECTING ALL DAY RAIN...BUT THERE
MAY BE A COUPLE OF ROUNDS OF CONVECTION. THERE SHOULD BE A LULL IN
THE PRECIP THE LATTER HALF OF SAT NIGHT AS THE SFC LOW MOVES
OVERHEAD.
WITH EXTENSIVE CLOUD COVER EXPECTED ON SAT...LOWERED FCST MAX TEMPS
A BIT...SO HIGHS EXPECTED IN THE LOWER 80S NEAR THE LAKE AND UPPER
80S INLAND.
SUNDAY AND SUNDAY NIGHT...FORECAST CONFIDENCE MEDIUM.
THE SFC LOW IS EXPECTED TO TRACK ACROSS SOUTHERN WI AND DRAG A FRONT
THROUGH THE AREA ON SUN. CAPE VALUES CONTINUE TO BE HIGH AHEAD OF
THE FRONT...BUT STILL NOT MUCH SHEAR. NAM SHOWS BETTER HELICITY THAN
THE GFS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER IN THE SOUTHEAST
CWA. AGAIN...WILL STICK WITH HIGHER-END CHANCE CATEGORY FOR THE
PRECIP DUE TO TIMING/LOCATION UNCERTAINTIES WITHIN THIS MESSY AND
UNORGANIZED SUMMER WEATHER PATTERN.
PRECIP CHANCES DROP OFF QUICKLY FROM WEST TO EAST SUN NIGHT AS
COOLER AND DRIER AIR WITH SFC HIGH PRESSURE SETTLE IN.
.LONG TERM...
MONDAY THROUGH THURSDAY...FORECAST CONFIDENCE LOW TO MEDIUM.
HIGH PRESSURE WILL CROSS SOUTHERN WI AND THE MIDWEST ON MON...SO NO
PRECIP CHANCES. MUCH LOWER DEWPOINT TEMPS AND MAX TEMPS EXPECTED IN
THE LOWER 80S SHOULD GIVE US A VERY PLEASANT DAY.
RETURN FLOW AROUND THE HIGH WILL BRING SOME WARM AIR ADVECTION AND
ISENTROPIC LIFT INTO SOUTHERN WI ON TUE...AT THE SAME TIME AS A
SHORTWAVE CROSSES THE UPPER MIDWEST. THUNDERSTORMS CHANCES RETURN
TUE AND CONTINUE THROUGH THU NIGHT AS THE BAROCLINIC ZONE STALLS
OVER THE REGION. THE ECMWF SHOWS A MUCH DRIER SOLUTION...WITH THE
BAROCLINIC ZONE FURTHER NORTH. THAT SCENARIO IS DEFINITELY
POSSIBLE...GIVEN THE STRENGTH OF THE BLOCKING HIGH OVER THE
SOUTHEAST UNITED STATES.
&&
.AVIATION...
LOOK FOR A PERIOD OF SHOWERS AND THUNDERSTORMS THIS MORNING.
OVERALL...EXPECT CONDITIONS TO REMAIN VFR...BUT COULD SEE A BRIEF
PERIOD OF MVFR AS STORMS MOVE THROUGH. THIS ACTIVITY EXPECTED TO
REMAIN BELOW SEVERE LEVELS...THOUGH SMALL HAIL IS POSSIBLE. EXPECT
QUIETER CONDITIONS TO RETURN THIS AFTERNOON...WITH IMPROVING
SKIES...AND CONTINUE THROUGH THE EVENING HOURS. THEN ANOTHER ROUND
OF THUNDERSTORMS IS EXPECTED AFTER MIDNIGHT AS ANOTHER UPPER LEVEL
SHORT ROLLS IN. THIS SECOND ROUND LATE TONIGHT COULD HAVE A FEW
SEVERE STORMS WITH IT. OUTSIDE OF ANY STORMS...WINDS WILL BE LIGHT
WITH LITTLE OPERATIONAL IMPACTS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
SHORT/LONG TERM...13/MRC
VERY SHORT TERM/AVIATION/MARINE...05/DAVIS
Hazardous weather outlook, Jul 22, 2:15 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 AM CDT FRI JUL 22 2011
WIZ046-047-051-052-056>060-062>072-230815-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
315 AM CDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DIMINISH ACROSS SOUTHERN WISCONSIN THIS MORNING
WITH MORE STORMS EXPECTED LATER TONIGHT. THERE IS A SLIGHT RISK
FOR SEVERE STORMS WITH THE ROUND LATER TONIGHT. DAMAGING WIND IS
THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM TIME TO TIME
SATURDAY THROUGH EARLY SUNDAY EVENING. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING AS A LOW
PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE AREA.
COOLER AND DRIER WEATHER RETURNS FOR MONDAY...BUT MORE STORMS ARE
EXPECTED FOR TUESDAY THROUGH THURSDAY AS ANOTHER LOW PRESSURE
SYSTEM SLOWLY APPROACHES THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND AGAIN ON
SUNDAY.
LMZ643>646-230815-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
315 AM CDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DIMINISH ACROSS LAKE MICHIGAN LATER THIS MORNING
WITH MORE STORMS EXPECTED LATER TONIGHT. THERE IS A SLIGHT RISK
FOR SEVERE STORMS WITH THE ROUND LATER TONIGHT. DAMAGING WIND IS
THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM TIME TO TIME
SATURDAY THROUGH EARLY SUNDAY EVENING. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING AS A LOW
PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE AREA.
COOLER AND DRIER WEATHER RETURNS FOR MONDAY...BUT MORE STORMS ARE
EXPECTED FOR TUESDAY THROUGH THURSDAY AS ANOTHER LOW PRESSURE
SYSTEM SLOWLY APPROACHES THE AREA.
DAVIS
WWW.WEATHER.GOV/MKX
Lightning, Rock
- When
- July 22, 3:00 AM CST
- Where
- Rock County, 1.2 mi WNW of Beloit Jct
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 42.503, -89.043
A lightning strike caused a house fire at a home in the 400 block of Saint Lawrence Avenue in Beloit.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Hail and Damaging Winds in Iowa, July 22, 2011$718,000 · 75 kt wind · 13 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Missouri, July 22 to 25, 2011$154,000 · 1 in hail · 27 events
- Flood in Wyoming, July 22 to 27, 2011$352,000 · 1 event
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337355.